Alert archive / North Dakota / Wind Advisories in 2025
Wind Advisory 8, NWS Grand Forks, ND
NWS Grand Forks, ND issued this wind advisory at May 11, 2025, 3:05 AM CDT for 5 counties in Minnesota; 11 counties in North Dakota. It took effect at May 11, 2025, 11:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 11, 2025, 3:05 AM CDT (08:05 UTC)
- In effect from
- May 11, 2025, 11:00 AM CDT
- Expired
- May 11, 2025, 9:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
Counties Clay County, MN, Marshall County, MN, Norman County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 31 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 3302 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918 WWUS73 KFGF 110805 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 305 AM CDT Sun May 11 2025 MNZ001>003-007-029-NDZ016-026>030-038-039-049-052>054-112200- /O.NEW.KFGF.WI.Y.0008.250511T1600Z-250512T0200Z/ West Polk-Norman-Clay-West Marshall-Wilkin-Eastern Walsh-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of Syre, Rutland, Englund, Lawndale, Fairdale, Twin Valley, Ada, Grafton, Mcville, Tolna, Cooperstown, Hope, Roseville, Radium, Moorhead, Lakota, Mayville, Stephen, Park River, Valley City, Fargo, Portland, Adams, Flaming, Finley, Gwinner, Forman, Milnor, Enderlin, Nash, Oakwood, Hadler, Breckenridge, Wahpeton, Halstad, Florian, East Grand Forks, Kelso, Faith, Hatton, Warren, Lankin, Argyle, Aneta, McLeod, Crookston, Grand Forks, Hillsboro, and Lisbon 305 AM CDT Sun May 11 2025 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of northwest and west central Minnesota and northeast and southeast North Dakota. * WHEN...From 11 AM this morning to 9 PM CDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Spender
1 follow-up statement
651 WWUS73 KFGF 120200 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 900 PM CDT Sun May 11 2025 MNZ001>003-007-029-NDZ016-026>030-038-039-049-052>054-120300- /O.EXP.KFGF.WI.Y.0008.000000T0000Z-250512T0200Z/ West Polk-Norman-Clay-West Marshall-Wilkin-Eastern Walsh-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- Including the cities of East Grand Forks, Kelso, Enderlin, Milnor, Lawndale, Aneta, Syre, Mcville, Florian, Lankin, McLeod, Twin Valley, Tolna, Gwinner, Argyle, Hatton, Lisbon, Fargo, Wahpeton, Warren, Rutland, Grand Forks, Ada, Faith, Nash, Portland, Fairdale, Radium, Stephen, Englund, Breckenridge, Halstad, Adams, Roseville, Valley City, Moorhead, Park River, Hillsboro, Grafton, Cooperstown, Oakwood, Forman, Crookston, Hope, Mayville, Flaming, Lakota, Hadler, and Finley 900 PM CDT Sun May 11 2025 ...WIND ADVISORY HAS EXPIRED... The strongest gusts have ended and the advisory has expired. $$ DJR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 10, 11:06 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- A red flag warning is in effect for all of North Dakota and much of Minnesota for Sunday for critical fire weather.
- Near critical to critical fire weather conditions continue for Monday and Tuesday.
Area forecast discussion, May 10, 11:06 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1106 PM CDT Sat May 10 2025
.KEY MESSAGES...
- A red flag warning is in effect for all of North Dakota and
much of Minnesota for Sunday for critical fire weather.
- Near critical to critical fire weather conditions continue for
Monday and Tuesday.
&&
.UPDATE...
Issued at 916 PM CDT Sat May 10 2025
Thunderstorms continue across a low level jet this evening. With
limited instability, storms have struggled to organize and
sustain. This will continue overnight tonight as no air mass
changes are expected other than the thermal ridge beginning to
move over our area.
Relative humidity values will remain below 50% for the most part
tonight, so recovery will not be great. Winds will continue to
diminish in intensity overnight but remain fairly elevated
between 10-15 mph, so near critical conditions may continue to
exist for a few hours. In any case, the Red Flag Warning for
this evening has been allowed to expire.
UPDATE
Issued at 617 PM CDT Sat May 10 2025
Showers and storms have formed upstream in north-central North
Dakota. These may cause briefly gusty winds to 50 mph with DCAPE
pushing well past 1000 J/kg and the airmass being very dry. The
biggest concerns with these showers/storms will be the potential
for dry lightning and very gusty winds exacerbating red flag
conditions this afternoon and evening. New starts may arise and
spread quickly as a result of dry lightning. If storms do
precipitation to the ground, observations indicate really
quickly falling temperatures and rising relative humidity to the
mid-40s, so there will be briefly an improvement in weather
conditions, however this may be short-lived as mixing should
take hold again and lower the RH back down.
&&
.DISCUSSION...
Issued at 243 PM CDT Sat May 10 2025
...Synopsis...
Long wave ridging remains in place across the central CONUS this
weekend into early next week with EFI strongly pointing to record/near
record territory Sunday to Tuesday for many as EFI remains above 0.90
through that period. With thermal ridging in the low levels and strong
southerly flow really reiterating the strong mixing potential. With
record high temps in the upper 80s to mid 90s and reanalysis data
pointing to the coming airmass nearing the maximum of the all data for
the period. Combine this with strong winds and we are looking at slam
dunk critical fire weather for Sunday and Monday with red flags
warnings needed most likely. As for when to expect relief troughing
looks to bring rain chances back to the dakotas by Wednesday. Likely
not to be a drought buster but there is a high chance (>80%) for a
quarter inch or more. Exact timing and location of rain remains
uncertain but we will look forward to in nonetheless.
Chance for a few showers/weak thunderstorms this evening/overnight
north of highway 2 as the steep mid level lapse rates yield a few
hundred CAPE (<300 J/kg) with bulk shear near 20kts. Likely to be more
activity similar to that which rolled through this morning. With the
plentiful dry air near the surface it is unlikely much reaches the
ground with dry lightning possible (20% chance).
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1106 PM CDT Sat May 10 2025
Showers and a few thunderstorms may develop this evening and impact
TAF sites. The primary impact from these will be lightning. Outside
of this, the only impact overnight tonight will be wind shear from
the southeast, generally between 40 and 50 knots in intensity. Wind
shear will be replaced by increasing southwesterly gusty winds after
sunrise. Gusts by early afternoon should exceed 40 knots at times,
especially at FAR and GFK. Winds will diminish after sunset once
again tomorrow, which will then be replaced once more by wind shear.
Wind shear will be generally southwest between 45-55 knots.
Conditions will remain VFR for the entire TAF period with the only
potential ceiling/visibility impact coming from blowing dust
tomorrow afternoon. Given low confidence in this arising, it has
been left out of the current TAF.&&
.FIRE WEATHER...
Issued at 243 PM CDT Sat May 10 2025
- Today
As well mixed profiles beneath the mid thermal ridging and modest flow
through the boundary layer further aid mixing we have been consistently
seeing RH drop below 25 percent so far across eastern North Dakota. An
area of high clouds from morning showers has kept RH slightly higher
east of the Red River through still concerning at 25-30 percent. Winds
are little more variable with 10-15mph across west central MN, 15-20mph
across southeast ND, and 20-25mph in northeast ND. Not expecting
conditions to get notably worse but the thing to monitor will be an
area of locally lower RH currently in the northern Red River Valley of
10-15 percent. Expect this to slowly shift east with the axis of
steepest lapse rates and thus deepest mixing. As this overlaps with
winds near 20mph in NW MN through 7pm red flag conditions will become
more common. Marginal recovery in RH is expected overnight with MaxRH
crawling just over 40 percent so any fires that do start this afternoon
will still have relatively low humidity to work with in the overnight
before falling again Sunday.
- Sunday
Sunday has the potential to be some of the worse fire conditions in
recent memory with RH dipping widely into the mid 10s and winds
sustained in the mid to upper 20s and gusts frequently 35-40mph. NBM
QMD is showing gusts as high as 50 but with EFI only locally reaching
0.7 it seems unlikely we see anything much greater than that but
historically the largest fires in the county and even ND have happened
when winds/gusts exceed 50mph due to containment issues so even this
minor signal raises major concerns. As the 850mb wind increases
overnight past 30kts nocturnal near surface temperature inversions
should somewhat limit wind gusts between 06z and 15z through as mixing
returns Sunday morning critical fire weather conditions will almost
immediately be present. The potential worst case is if winds can mix
down around the noon timeframe as mixing really gets going with RH in
the low teens overlapping with winds of 35-40 gusts in excess of 50 mph
in northeast North Dakota and northwest Minnesota. According to recent
reports all fuel sources are primed for ignition should a fire start.
- Monday/Tuesday
Overnight recovery Sunday into Monday is less certain with MaxRH for
east central ND only getting back to 35 percent for some. With that
said a fire weather watch in is effect for all counties on Monday as
afternoon RH is forecast to dip near 20 percent again though winds will
be more in line with todays values that Sunday with speeds around 25-
30mph and gusts near 40 mph. Overall the dry fuels in
combination with low RH and windy conditions will lead to more
critical/near critical fire weather. Similar conditions again on
tuesday through maybe a tad improved as the core of the thermal
ridging shift east taking the best mixing potential more into
MN and Wisconsin.
&&
.CLIMATE...
Issued at 243 PM CDT Sat May 10 2025
Record High Temperatures:
May 11 (Sunday):
NWS FGF/UND: 95/1906
KGFK: 88/1977
KFAR: 93/1906
KPKD: 87/1900
KBDE: 83/1991
May 12 (Monday):
NWS FGF/UND: 95/1900
KGFK: 91/1977
KFAR: 96/1900
KPKD: 89/1906
KBDE: 85/1991
May 13 (Tuesday):
NWS FGF/UND: 92/1932
KGFK: 93/1977
KFAR: 95/1894
KPKD: 91/1900
KBDE: 88/1932
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning from 11 AM to 10 PM CDT Sunday for NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
Fire Weather Watch from Monday afternoon through Monday
evening for NDZ006>008-014>016-024-026>030-038-039-049-
052>054.
MN...Red Flag Warning from 11 AM to 10 PM CDT Sunday for MNZ001>009-
013>017-022>024-027>032-040.
Fire Weather Watch from Monday afternoon through Monday
evening for MNZ001>009-013>017-022>024-027>032-040.
&&
UPDATE...Perroux
DISCUSSION...TT
AVIATION...Perroux
FIRE WEATHER...TT
CLIMATE...TTHazardous weather outlook, May 10, 9:08 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 908 PM CDT Sat May 10 2025 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-120215- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 908 PM CDT Sat May 10 2025 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Near critical fire weather conditions will continue over parts of the region tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A red flag warning is in effect for all of North Dakota and much of Minnesota for Sunday for critical fire weather. Near critical to critical fire weather conditions continue for Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today.
In the hours before
Local storm report, May 10, 9:40 PM CDT, 5 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
940 PM CDT Sat May 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Tstm Wnd Gst 1 E Brocket 48.21N 98.33W
05/10/2025 M57 MPH Ramsey ND Mesonet
NDAWN 10m site reported a 57 mph gust.
&&Nearby
Wind Advisories in North Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.